To rock the boat or not: A BioAlcamid Dilemma
Mar 5, 2009
Hi Doctor, I have been trying to combat facial wasting since 2001, when I took my first scary trip to Tijuana for NewFill treatments. Those first treatments were disappointing -- I ended up with nodules in my temples at the time. When Sculptra got FDA approval, I went to a doctor in Los Angeles who worked on the U.S. trials. He was able to break down the nodules with steroids and a lot of painful "mincing" of the nodules with a needle. Eventually, I started to look pretty good with new Sculptra treatments (the secret for me was diluting Sculptra more than "usual" for my skin, as I had excellent response to collagen growth -- this avoided any new nodules, other than tiny bumps at the injection sites.) Unfortunately, after two years, my Sculptra treatments started to have diminishing effects. They began to last no more than 6 months, which was prohibitively expensive. In December of 2006, I finally resorted to something more permanent (i.e., cost-effective), and drove to Vancouver, Canada for BioAlcamid. I recently read the Spanish report (May 2008) about the potential for long term adverse effects with the use of BioAlcamid, but have been fortunate so far to have no problems. My only complaint with BA is that, unlike Sculptra, if you're older (I'm 46), thinning skin can show injected "packets" of gel more than an overall skin thickener like Sculptra. As a result, I am lumpier than I'd like to be. My Sculptra doctor is afraid to use Sculptra on top of BioAlcamid (he does not want to infect the "packets"), so he will not treat me. I am therefore in a bit of a dilemma -- if I wanted to remove the BA to go back to (expensive and temporary) Sculptra, is that "rocking the boat" and putting myself at more risk of infection than leaving it alone? Is there any other temporary filler that can be used to thicken skin over BA "packets"? Or am I just up the creek? I have learned through direct experience that everybody reacts differently to facial fillers, and as far as I know there is only one BA study showing adverse effects, but I would appreciate your thoughts on the subject. There is a lot of advice out there, but much I would consider either biased or outdated. Getting my hands on current, objective research is much harder than it seems it should be. What would YOU do if you were in my situation? Thank you very much!
Response from Dr. Pierone
Hello, and thanks for posting.
Yours is a difficult situation, but these are my thoughts.
Bioalcamid has fallen out of favor because a number of studies have documented the risk of adverse events from this agent. Probably the most troubling issue is the risk of late infections that may pop up years after the implant was placed. Does this mean that someone previously treated with Bioalcamid should have it removed? No, since most people do fine with this implant. But there are safer ways to correct lipoatrophy, so anyone considering this agent should look to other options.
In your situation, there is a risk that infection will be introduced into the Bioalcamid implant if another facial filler is used to cover the lumpiness. However, the magnitude of this risk has not been quantified. My personal view is that careful injection of either Radiesse or Sculptra over a Bioalcamid implant could be performed with a low risk of infection. But the doctor performing the injections must be skilled and experienced in order to safely perform this procedure.
I hope that this information helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Vomiting A Symptom Of Acute HIV Infection?
- Is White Tongue An Acute Symptom Of HIV?
- Blisters After Sucking Penis Worried I Have HIV
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- Does Any Std Affect Your Urine Flow?
- What Will Happen If You Don't Treat Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.